Michigan, 2016

Hail in Michigan, April 25, 2016

April 25, 2016 · NWS GRR · 6 events in 3 counties and zones

Scattered severe storms crossed Lake Michigan and moved onshore during the early evening hours of April 25th. The storms continued through mid evening, with the strongest storms occurring near the I-96 corridor from Spring Lake east to Allendale and near Allegan and Fennville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$20,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Scattered severe storms crossed Lake Michigan and moved onshore during the early evening hours of April 25th. The storms continued through mid evening, with the strongest storms occurring near the I-96 corridor from Spring Lake east to Allendale and near Allegan and Fennville. There were several reports of large hail ranging from one inch in diameter to up to golf ball sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 25, 5:39 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 25, 5:39 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 PM EDT MON APR 25 2016

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 325 PM EDT MON APR 25 2016

A WEAKENING STORM SYSTEM WILL TRACK THROUGH SOUTHWEST LOWER
MICHIGAN THIS EVENING WITH AN AREA OF THUNDERSTORMS. SOME OF
THE STORMS MAY BE STRONG TO SEVERE DURING THE EVENING. A LARGE
CANADIAN HIGH PRESSURE SYSTEM WILL TRY TO MOVE INTO THE AREA
TUESDAY BRINING CLOUDY SKIES BUT COOLER TEMPERATURES. MEANWHILE
YET ANOTHER STORM SYSTEM FROM THE WESTERN PLAINS WILL MOVE EAST
SOUTHEAST AND BRING THE THREAT OF MORE RAIN TO THE AREA WEDNESDAY
NIGHT INTO THURSDAY. TEMPERATURES WILL BE COOLER THAN NORMAL
TUESDAY THROUGH FRIDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 325 PM EDT MON APR 25 2016

THE PRIMARY ISSUE IS THE LINE OF STRONG TO SEVERE STORMS THAT IS
EXPECTED TO CROSS THROUGH THE CENTRAL AND SOUTHERN SECTIONS OF THE
CWA EARLY THIS EVENING. BEYOND THAT WE ARE LOOKING AT THE NEXT
SYSTEM HEADING THIS WAY FOR WEDNESDAY NIGHT INTO THURSDAY.

THE COMBINATION OF A MID LEVEL JET CORE...THE CENTER OF THE
SURFACE LOW TRACKING ALONG I-96...MOST UNSTABLE CAPE VALUES NEAR
1200 J/KG...AND 30 TO 40 KNOT OF EFFECTIVE SHEAR... DECENT
FGEN...AND PWATS NEAR 1.2 INCHES ALL COMBINE TO RESULT IN A LINE
OF STRONG TO MARGINAL SEVERE STORMS CROSSING THROUGH THE CENTRAL
AND SOUTHERN SECTIONS (I-96 AND SOUTH) EARLY THIS EVENING. STORMS
WILL BE MOVING AROUND 40 TO 50 MPH SO THEY WILL CROSS THE ENTIRE
FORECAST AREA IN AROUND 3 HOURS. I WOULD EXPECT WIND GUSTS TO 40
TO 50 MPH WITH THESE STORMS TO BE COMMON PLACE. ALSO THERE IS THE
THREAT OF HAIL TO 1 INCH OR LARGER WITH THESE STORMS.

BEHIND THAT THE COLD AIR COMES IN BUT IT WILL BE SHALLOW SO THAT
WILL RESULT IN A STRATUS CLOUD LAYER THAT WILL LIKELY RESULT IN
DRIZZLE DURING THE MID MORNING HOURS OF TUESDAY. THE CANADIAN HIGH
MOVING IN BEHIND THIS SYSTEM WILL NOT GET TO FAR SOUTH AS ANOTHER
PACIFIC STORM TRACK EAST SOUTHEAST CROSS THE CENTRAL UNITED
STATES TUESDAY INTO FRIDAY. WE WILL BE ON THE NORTH SIDE OF THE
SYSTEM WEDNESDAY NIGHT SO WE WILL LIKELY GET SOME LIGHT RAIN FROM
THIS SYSTEM.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 325 PM EDT MON APR 25 2016

WE ARE LOOKING AT A COUPLE OF SYSTEMS POTENTIALLY AFFECTING THE AREA
IN THE LONG TERM PORTION OF THE FCST. THIS WILL BRING GENERALLY
COOLER TEMPS TO THE AREA WITH A COUPLE OF PERIODS OF RAIN.

CHANCES OF RAIN WILL START OUT RIGHT AT THE BEGINNING ON THE LONG
TERM ON THU MORNING. WE WILL SEE THE UPPER LOW CURRENTLY ACROSS THE
DESERT SW TRY TO LIFT TOWARD THE AREA. IT IS SHOWN TO GET HELD FROM
MOVING TOO FAR NORTH...DUE TO THE UPPER LOW THAT IS HOLDING STRONG
ACROSS ERN CANADA. THE FRONT WILL COME CLOSE ENOUGH TO BRING A GOOD
CHC OF RAIN TO THE SRN SECTIONS OF LOWER MI...BEFORE SLIPPING BY TO
OUR SOUTH AND EVENTUALLY EAST AS THE LOW OPENS UP. A FEW SHOWERS
WILL LINGER INTO THU EVENING BEFORE DRYING OUT.

THE NEXT THREAT OF RAIN WILL PROGRESS INTO THE AREA BEGINNING LATE
SAT AND WILL CONTINUE INTO MON. WE WILL SEE A SOMEWHAT SIMILAR SETUP
TAKE PLACE LATER IN THE WEEK WHERE A STRONG LOW DEVELOPS ACROSS THE
WRN U.S. AND TRIES TO LIFT NE TOWARD THE AREA. THIS COULD MAKE
BETTER INROADS TO THE AREA AS THE UPPER LOW ACROSS CANADA WILL NOT
BE THERE TO PREVENT THE WRN U.S. SYSTEM COMING AS FAR NORTH. MORE
WIDESPREAD RAIN SAT NIGHT AND SUN WILL DIMINISH TO MORE SCATTERED
SHOWERS AS THE BETTER MOISTURE TRANSPORT MOVES EAST AND THE UPPER
LOW MOVES OVERHEAD BY MON.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 639 PM EDT MON APR 25 2016

THE STORMS WE WERE EXPECTING TO FORM HAVE FORMED AND ARE HEADING
THIS WAY. IT STILL LOOKS LIKE ALL TAF SITES WILL SEE THIS LINE OF
STORMS MOVE THROUGH BETWEEN 00Z AND 03Z. WIND GUSTS TO 40 KNOTS
AREA EXPECTED AS THIS LINE MOVES THROUGH.

BEHIND THE LINE... CIGS WILL BECOME IFR BTW 06Z AND 09Z. CIGS
WILL SLOWLY IMPROVE DURING TUESDAY BUT IT WILL TAKE UNTIL AROUND
00Z FOR THE CLOUDS TO FINALLY CLEAR OUT.

&&

.MARINE...
ISSUED AT 325 PM EDT MON APR 25 2016

WE MAY NEED A SMALL CRAFT ADVISORY IN OUR NORTHERN ZONES TUESDAY
MORNING BUT WINDS ARE FORECAST TO BE OFF SHORE. ALSO WINDS WILL
BE DECREASING DURING THE DAY SO IT WOULD BE MARGINAL AT BEST.

&&

.HYDROLOGY...
ISSUED AT 325 PM EDT MON APR 25 2016

BETWEEN ONE HALF AND ONE INCH OF RAINFALL IS LIKELY THROUGH LATE
TONIGHT. SOME QUICK RISES ON SMALLER STREAMS ARE POSSIBLE THROUGH THE
NEXT 24 TO 48 HOURS...THOUGH SIGNIFICANT RISES ON MAIN STEM RIVERS
ARE LESS LIKELY GIVEN THE QUICK HITTING NATURE OF THIS SYSTEM. SOME
MAIN STEM RIVERS LIKE THE THORNAPPLE OR EVEN THE GRAND COULD MAKE A
RUN AT BANKFULL IN CERTAIN LOCATIONS IF HIGHER END AMOUNTS ARE MORE
WIDESPREAD. ADDITIONAL RAINFALL WEDNESDAY NIGHT INTO THURSDAY WILL
ACT TO KEEP SMALLER STREAMS AND RIVERS ELEVATED THIS WEEK...WITH A
SMALLER CHANCE FOR ELEVATED MAIN STEM RIVERS. FLOODING IS NOT
EXPECTED AT THIS TIME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...NJJ
AVIATION...WDM
HYDROLOGY...HOVING
MARINE...WDM
Hazardous weather outlook, Apr 25, 11:25 AM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 PM EDT MON APR 25 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1225 PM EDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED EARLY TONIGHT MAINLY BETWEEN 7 PM AND 11
PM. STORM MOTION WILL BE TO THE EAST AT 40 MPH. FREQUENT
LIGHTNING...STRONG WIND GUSTS...SMALL HAIL...AND BRIEF HEAVY RAIN
ARE EXPECTED. DAMAGING WINDS AND LOCALIZED FLOODING WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

LMZ844>849-261000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1225 PM EDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED EARLY TONIGHT MAINLY BETWEEN 5 PM AND 8
PM. STORM MOTION WILL BE TO THE EAST AT 35 TO 40 KNOTS. FREQUENT
LIGHTNING...WIND GUSTS OVER 35 KNOTS...SMALL HAIL...AND BRIEF HEAVY
RAIN ARE EXPECTED. WIND GUSTS APPROACHING 50 KNOTS WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WAVES ON TUESDAY NEAR BIG AND LITTLE SABLE POINTS MAY PUSH TOWARDS
4 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

DUKE TJT

In the hours before

Special weather statement, Apr 25, 5:26 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
626 PM EDT MON APR 25 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...GRAND HAVEN...JENISON...GRAND RAPIDS...IONIA...
ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
626 PM EDT MON APR 25 2016

...STORMS TO MOVE IN THROUGH THE EVENING...

A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM OFFSHORE OF
LUDINGTON...TO OFFSHORE OF MUSKEGON...TO NORTH OF CHICAGO...WILL
MOVE TOWARD THE MICHIGAN SHORELINE OF LAKE MICHIGAN THROUGH 8 PM.
THESE STORMS ARE MAINLY SUB-SEVERE AT THIS TIME WITH SOME HAIL UP
TO PENNY SIZE AND SOME WIND GUSTS TO 40 MPH.

THESE STORMS WILL THEN MOVE FROM WEST TO EAST THROUGH CENTRAL AND
SOUTHERN LOWER MICHIGAN THROUGH THE EVENING AND INTO THE EARLY
OVERNIGHT HOURS. SOME OF THESE STORMS COULD STRENGTHEN AS THEY
MOVE THROUGH THE AREA.

The radar

The Grand Rapids radar (KGRR), 56 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Ottawa

When
April 25, 6:42 PM EST
Where
Ottawa County, 0.5 mi W of Spring Lake
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.070, -86.190

Quarter sized hail was reported near Spring Lake.

Hail, Ottawa

When
April 25, 7:21 PM EST to 7:30 PM EST
Where
Ottawa County, 1.67 mi WSW of Lamont
Measured
1 in hail
Reported by
Public
Coordinates
42.990, -85.950

One to one and a quarter inch diameter hail was reported by the public.

Hail, Kent

When
April 25, 7:42 PM EST to 7:45 PM EST
Where
Kent County, 1.66 mi WSW of Westgate
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.040, -85.750

One inch diameter hail was reported at Kenowa Hills high school.

Hail, Ottawa

When
April 25, 7:51 PM EST
Where
Ottawa County, 0.69 mi N of East Allendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -85.930

A trained spotter reported one inch diameter hail near Allendale.

Hail, Allegan

When
April 25, 7:55 PM EST to 7:58 PM EST
Where
Allegan County, 0.69 mi S of Fennville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
42.590, -86.100

Hail of up to golf ball sized was reported near Fennville, and there were several reports of hail one and a half inches in diameter.

Hail, Allegan

When
April 25, 8:02 PM EST to 8:22 PM EST
Where
Allegan County, 1.53 mi W of Shelbyville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.600, -85.660

Allegan county emergency management reported up to golf ball sized hail near Shelbyville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629036, 629037, 629038, 629039, 629040, 629041.